Heroin Withdrawal

24/7 Appointment Scheduling
Understanding Heroin Withdrawal

Understanding Withdrawal from Heroin

Physical dependence takes place when the body of an individual becomes reliant on the presence of a substance so that withdrawal symptoms do not take place. Heroin is no exception. When an individual becomes addicted to heroin and the drug is lacking from his or her system, he or she will experience withdrawal symptoms. The length of time that it takes for an individual to develop a dependence to heroin will differ for each individual person pending the amount that is being consumed, the individual’s unique biological interactions, as well as the quality of the substance itself.

Heroin creates a euphoric high when consumed. When this high begins to weaken and the drug’s effects begin to decrease, individuals will begin to crave more of the drug. When their system does not receive the drug, they will begin to experience withdrawal symptoms.

The period of withdrawal for those on heroin starts between six and 24 hours post last dose. The peak of withdrawal is between 48 and 72 hours after the last dose was consumed.

Symptoms of Heroin Withdrawal

Symptoms of Withdrawal from Heroin

During the course of withdrawal, many individuals will experience painful withdrawal symptoms. While the specific symptoms will vary between individuals, most experience both physical and psychological upsets.

Physical heroin withdrawal symptoms can include some, most, or all of the following:

  • Runny nose
  • Vomiting
  • Joint pain
  • Muscle pain
  • Excessive sweating
  • Watery eyes
  • Severe abdominal cramping
  • Chills/cold flashes
  • Muscle spasms/uncontrolled muscular movement
  • Slowed breathing
  • Headaches
  • Labored breathing
  • Insomnia
  • Hypothermia (body temperature dropping to a level that is below normal)

Individuals may also experience any or all of the following psychological symptoms during heroin withdrawal:

  • Depression
  • Anxiety
  • Agitation
  • Paranoia
  • Irritability
  • Restlessness
  • Jitteriness

Dangers of Heroin Withdrawal

Dangers Associated with Heroin Withdrawal

It is extremely beneficial for an individual going through heroin withdrawal to do so under the supervision of a trained medical professional. Professional assistance can aid in easing the pain and distress associated with withdrawal and also ensures that a person’s safety and wellbeing are not put at risk during detox. For those who have had prolonged addiction to heroin, receiving treatment under medical supervision can ensure that immediate medical interventions will be available should any severe withdrawal symptoms arise.

Many individuals resort back to heroin use due to the uncomfortable withdrawal symptoms that take place. When this cycle continues, users are putting themselves at an increased risk for overdose.  Overdose takes place when an individual consumes more heroin than his or her body is capable of metabolizing. Overdose is considered a medical emergency and immediate medical treatment should be received. Overdosing on heroin can be fatal if medical attention is not immediately received.

The highly trained medical staff at West Virginia Comprehensive Treatment Centers understands how painful and stressful heroin withdrawal can be. We offer safe and effective treatment options that can lessen the painful symptoms associated with withdrawal. Our team provides each patient with the medical and emotional tools necessary to pave the way towards a sober life.